MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERGLIDE MIDLINE CATHETER FULL KIT (20G) (10CM); INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERGLIDE MIDLINE CATHETER FULL KIT (20G) (10CM); INTRAVASCULAR CATHETER
Catalog Number M120101
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/30/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a damaged powerglide catheter was confirmed and the cause appeared to be use-related.The product returned for evaluation was a 20ga x 10cm powerglide midline catheter.Blood residue was seen throughout the sample.The catheter contained a complete break 7.3 distal to the luer hub.The detached segment was not returned for evaluation.The safety mechanism was not engaged over the needle and was returned loose.Microscopic inspection of the catheter fragment revealed partially glossy and partially dull break surfaces.The break profile appeared both tapered and triangular in shape.The catheter damage characteristics were consistent with damage caused by contact between the catheter and the introducer needle.Such contact can occur if the catheter is withdrawn against the needle bevel or if an attempt is made to re-insert the needle into the catheter.The product ifu states ¿once the catheter has been advanced, do not re-insert the needle back into the catheter or pull the catheter back onto the needle.This may result in damage to the catheter.If the catheter needs to be repositioned, either do so without the aid of the needle, or remove both the catheter and the needle as a unit to prevent the needle from damaging or shearing the catheter.¿ a lot history review (lhr) of rezl0909 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
On (b)(6) 2016 - per sales representative user facility reported that a picc nurse was placing a 10cm powerglide in the right basilica vein using ultrasound guidance.The wire inserted smoothly but would not advance entirely to the end where it locks.The nurse advanced the catheter and the catheter reportedly also failed to advance all the way.The nurse used the probe to scan the arm and it was said he thought he saw a bifurcation and assumed that's why the wire and catheter would not advance.He removed the entire device as one unit and said he felt nothing unusual and that it came out smoothly.The site was bleeding so he applied pressure with gauze.When the nurse looked at the powerglide, the needle was extended beyond the catheter and a portion of the catheter was missing.He picked the probe back up and scanned the arm and saw the catheter was still in the vein.He measured the remaining catheter on the sterile field and determined that there was about 2.75cm missing, left in the patient's vein.A surgeon performed a cut-down to remove the catheter.No other harm was caused to the patient.

Brand Name
POWERGLIDE MIDLINE CATHETER FULL KIT (20G) (10CM)
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5600410
Report Number3006260740-2016-00181
Device Sequence Number834049
Product Code FOZ
UDI-Device Identifier00801741038075
UDI-Public(01)00801741038075(17)161128(10)REZL0909
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K121073
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/31/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/28/2016
Device Catalogue NumberM120101
Device Lot NumberREZL0909
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2016
Initial Report FDA Received Date04/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1